[Skip to Content]
[Skip to Content Landing]
Other Articles
July 7, 1945

FATALITY ASSOCIATED WITH THE ADMINISTRATION OF AMINO ACID DIGEST

JAMA. 1945;128(10):732-733. doi:10.1001/jama.1945.92860270005010b

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

The more recent literature on the parenteral administration of amino acid (protein digests) reveals that only occasionally are mild to moderate reactions encountered. Furthermore, it has been demonstrated that these reactions will subside either on reduction of the rate of flow of the infusion or on discontinuance of its administration. Our experience at the Wisconsin General Hospital with approximately two thousand parenteral administrations of amino acids has been similar to that of other investigators. Recently, however, 1 of our patients developed a severe and bizarre reaction which terminated in death. Since, to our knowledge, no mortality has been previously recorded with the use of amino acids, we present this case.

REPORT OF CASE  A white man aged 39, admitted for herniorrhaphy, presented no pertinent symptoms or signs other than those associated with right indirect inguinal hernia. Laboratory studies of the urine and blood were within normal limits. Hemoglobin was 17.7 Gm.

First Page Preview View Large
First page PDF preview
First page PDF preview
×